Alert archive / Illinois / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 18, NWS Lincoln, IL

April 21, 2016Champaign County, McLean County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 21, 2016, 5:01 PM CDT for Champaign County, McLean County, Illinois. It was in force for 29 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 21, 2016, 5:01 PM CDT (22:01 UTC)
Expired
Apr 21, 2016, 5:30 PM CDT
In force
29 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Champaign County, IL, McLean County, IL

The radar

The Lincoln radar (KILX), 85 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 5:05 PM CDTHAIL 1.5Bellflower, ILRESIDENTS SAID HAILED FOR 15 MINS IN 3 WAVES AND INCREASED IN SIZE WITH EACH WAVE. UPDATED HAIL SIZE BASED ON RESIDENTS INFORMATION.
Apr 21, 5:11 PM CDTHAIL 1Foosland, ILLATE REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.0 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2016-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2016-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

112 
WUUS53 KILX 212201
SVRILX
ILC019-113-212230-
/O.NEW.KILX.SV.W.0018.160421T2201Z-160421T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
501 PM CDT THU APR 21 2016

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MCLEAN COUNTY IN CENTRAL ILLINOIS...
  NORTHWESTERN CHAMPAIGN COUNTY IN EAST CENTRAL ILLINOIS...

* UNTIL 530 PM CDT

* AT 500 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES SOUTH OF
  SAYBROOK...OR 10 MILES SOUTHWEST OF GIBSON CITY...MOVING NORTHEAST
  AT 30 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SAYBROOK...BELLFLOWER AND FOOSLAND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4040 8813 4028 8851 4038 8858 4046 8846
      4040 8846
TIME...MOT...LOC 2200Z 240DEG 25KT 4034 8849 

HAIL...1.00IN
WIND...60MPH
 
$$

AUTEN
2 follow-up statements
246 
WWUS53 KILX 212218
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
518 PM CDT THU APR 21 2016

ILC113-212228-
/O.CAN.KILX.SV.W.0018.000000T0000Z-160421T2230Z/
MCLEAN-
518 PM CDT THU APR 21 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MCLEAN COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4032 8838 4040 8844 4040 8813
TIME...MOT...LOC 2218Z 240DEG 25KT 4040 8834 

$$

ILC019-212230-
/O.CON.KILX.SV.W.0018.000000T0000Z-160421T2230Z/
CHAMPAIGN-
518 PM CDT THU APR 21 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN CHAMPAIGN COUNTY...

AT 518 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GIBSON CITY...
MOVING NORTHEAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHWESTERN CHAMPAIGN COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4032 8838 4040 8844 4040 8813
TIME...MOT...LOC 2218Z 240DEG 25KT 4040 8834 

HAIL...1.00IN
WIND...60MPH
 
$$

AUTEN
936 
WWUS53 KILX 212230
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
530 PM CDT THU APR 21 2016

ILC019-212240-
/O.EXP.KILX.SV.W.0018.000000T0000Z-160421T2230Z/
CHAMPAIGN-
530 PM CDT THU APR 21 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHAMPAIGN COUNTY
HAS EXPIRED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4032 8838 4040 8844 4040 8813
TIME...MOT...LOC 2229Z 240DEG 25KT 4040 8834 

$$

AUTEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 2:42 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Apr 21, 2:42 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
242 PM CDT THU APR 21 2016

.SHORT TERM...(Tonight)
ISSUED AT 242 PM CDT Thu Apr 21 2016

Large upper level low centered over SE Iowa this afternoon expected
to slowly make its way through the Midwest this evening.  The low is
associated with enough cold air aloft and general lift to result in
some hail for the thunderstorms as they continue through the late
afternoon and early evening.  So far, majority of hail reports have
been pea sized with moderate rain and lightning.  Another round of
showers and thunderstorms are developing invof the Miss River Valley
against western Illinois and this trend will be able to continue
through midnight until the upper low moves out to the N and E, with
winds becoming more northerly and drier air slowly working into the
region behind the system.

&&

.LONG TERM...(Friday through Thursday)
ISSUED AT 242 PM CDT Thu Apr 21 2016

Morning upper air and moisture channel/ir satellite imagery showed
closed off upper low center over west central IA, with vort spokes
rotating to the east around the low. Loop into the afternoon has
shown vort max with upper low rotating to the ESE toward west
central IL, in pretty good agreement with model output.

Expect upper low to track to east overnight, dragging precipitaton
with it. Cooler air in region for start of weekend. However, next
system moves into the plains Sunday, with the result being southerly
flow over MS river valley and warmer conditions for IL. weak low and
frontal system drags into the region for Sunday night into
Monday night, bringing chance of storms.

The better chance for convection still appears to be for Wednesday,
as a significant short wave moves out of the southwest US into the
central plains. Models are a little different in the 12z run on the
strength of the low and frontal zone. This system will bare watching
through the weekend, with the potential for significant storms in
the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 101 PM CDT Thu Apr 21 2016
No major changes to the forecast overall. Upper low nearby
triggering afternoon showers and thunderstorms for Central
Illinois. Will be amending shortly to put in some thunder activity
in the near term for PIA and SPI. Will delay a bit to tempo other
terminals until a more immediate threat. But VCTS through the
afternoon.

&&

.ILX Watches/Warnings/Advisories...
NONE.
&&

SHORT TERM...HJS
LONG TERM...Goetsch
AVIATION...HJS
Hazardous weather outlook, Apr 21, 3:31 PM CDT, 1 hour 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
331 PM CDT THU APR 21 2016

ILZ027>031-036>038-040>057-061>063-066>068-071>073-221100-
CASS-CHAMPAIGN-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-
DE WITT-DOUGLAS-EDGAR-EFFINGHAM-FULTON-JASPER-KNOX-LAWRENCE-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-STARK-TAZEWELL-VERMILION-
WOODFORD-
331 PM CDT THU APR 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS...NORTH CENTRAL ILLINOIS...SOUTH
CENTRAL ILLINOIS...SOUTHEAST ILLINOIS AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS EVENING.
SOME OF THE STRONGER STORMS MAY CONTAIN HAIL...POTENTIALLY UP TO 1
INCH DIAMETER IN ISOLATED STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ADDITIONAL THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT INTO MONDAY
NIGHT AND AGAIN ON WEDNESDAY. EARLY INDICATIONS ARE THERE MAY BE A
SEVERE WEATHER THREAT WITH THE THUNDERSTORMS WEDNESDAY INTO
WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HJS

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 4:09 AM CDTDense Fog AdvisoryILXCass, Fulton, Knox, Morgan, Schuyler, Scott5 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.